This site uses cookies to store information on your computer. I'm fine with this Cookie information

Public Health Warning Over Rare Condition Associated with Cocaine

December 03, 2012 12:21 PM

News Image

Public Health experts in NHS Lanarkshire and NHS Greater Glasgow and Clyde have issued an alert to health professionals throughout the Lanarkshire and Glasgow and Clyde areas to be on the lookout following the diagnosis of three people with a rare, serious condition, usually associated with the use of cocaine but which may have other causes.

These individual were treated for Methaemoglobinaemia in hospital in Glasgow, and have since recovered and been discharged. This is a serious condition affecting the carriage of oxygen in the blood.

Dr John Logan, Consultant in Public Health Medicine in NHS Lanarkshire said: "Methaemoglobinaemia occurs when an increased quantity of the iron of haemogloblin is oxidised to the ferric form. Essentially it means an abnormality with the carriage of oxygen in the blood. Investigations into the cause of Methaemoglobinaemia in these cases are ongoing, however chemicals which are sometimes added to increase the volume of cocaine are known to be able to cause the condition."

The symptoms of Methaemoglobinaemia include, cyanosis (blueness of the face, lips, hands), headache, abnormal heart rate, breathlessness, fatigue, exercise intolerance, dizziness, loss of consciousness, seizures and in severe cases coma and death.

Dr Logan said "Anyone displaying these symptoms should present to their nearest A&E, GP or Health Centre for prompt assessment and treatment for what is potentially a very serious condition."

ENDS

For further information either tel: 01236 748748 or email [email protected]

Alternatively contact NHSGGC press office, tel: 0141 201 4429 or email: [email protected]

Search by :

Keyword :

Start Date :

End Date :